Crystal-induced acute kidney injury due to ciprofloxacin

Mahboob Khan, Luis M. Ortega, Nasreen Bagwan, Ali Nayer

Research output: Contribution to journalArticle

9 Citations (Scopus)

Abstract

Background: Fluoroquinolones are known to cause acute renal failure due to interstitial nephritis. Case Presentation: Here we present an elderly woman who developed oliguric acute kidney injury (AKI) after receiving oral and intravenous ciprofloxacin in a 48-hour period. Recently, several case reports have been published in the literature regarding the presence of crystals in the urine sediment of patients treated with ciprofloxacin for different types of systemic infections. Ciprofloxacin crystals precipitate in alkaline urine and provoke renal failure through intra-tubular precipitation. Conclusions: Conservative measures including intravenous hydration and avoidance of alkalinization of the urine can reverse this condition if applied in time.

Original languageEnglish (US)
Pages (from-to)29-31
Number of pages3
JournalJournal of Nephropathology
Volume4
Issue number1
DOIs
StatePublished - 2015

Fingerprint

Ciprofloxacin
Acute Kidney Injury
Urine
Interstitial Nephritis
Fluoroquinolones
Renal Insufficiency
Infection

Keywords

  • Acute kidney injury
  • Crystalluria
  • Fluoroquinolones
  • Interstitial nephritis

ASJC Scopus subject areas

  • Nephrology

Cite this

Crystal-induced acute kidney injury due to ciprofloxacin. / Khan, Mahboob; Ortega, Luis M.; Bagwan, Nasreen; Nayer, Ali.

In: Journal of Nephropathology, Vol. 4, No. 1, 2015, p. 29-31.

Research output: Contribution to journalArticle

Khan, M, Ortega, LM, Bagwan, N & Nayer, A 2015, 'Crystal-induced acute kidney injury due to ciprofloxacin', Journal of Nephropathology, vol. 4, no. 1, pp. 29-31. https://doi.org/10.12860/jnp.2015.06
Khan, Mahboob ; Ortega, Luis M. ; Bagwan, Nasreen ; Nayer, Ali. / Crystal-induced acute kidney injury due to ciprofloxacin. In: Journal of Nephropathology. 2015 ; Vol. 4, No. 1. pp. 29-31.
@article{685946bb2e4f4ef3a14e80e0acd2b6e6,
title = "Crystal-induced acute kidney injury due to ciprofloxacin",
abstract = "Background: Fluoroquinolones are known to cause acute renal failure due to interstitial nephritis. Case Presentation: Here we present an elderly woman who developed oliguric acute kidney injury (AKI) after receiving oral and intravenous ciprofloxacin in a 48-hour period. Recently, several case reports have been published in the literature regarding the presence of crystals in the urine sediment of patients treated with ciprofloxacin for different types of systemic infections. Ciprofloxacin crystals precipitate in alkaline urine and provoke renal failure through intra-tubular precipitation. Conclusions: Conservative measures including intravenous hydration and avoidance of alkalinization of the urine can reverse this condition if applied in time.",
keywords = "Acute kidney injury, Crystalluria, Fluoroquinolones, Interstitial nephritis",
author = "Mahboob Khan and Ortega, {Luis M.} and Nasreen Bagwan and Ali Nayer",
year = "2015",
doi = "10.12860/jnp.2015.06",
language = "English (US)",
volume = "4",
pages = "29--31",
journal = "Journal of Nephropathology",
issn = "2251-8363",
publisher = "Society of Diabetic Nephropathy Prevention",
number = "1",

}

TY - JOUR

T1 - Crystal-induced acute kidney injury due to ciprofloxacin

AU - Khan, Mahboob

AU - Ortega, Luis M.

AU - Bagwan, Nasreen

AU - Nayer, Ali

PY - 2015

Y1 - 2015

N2 - Background: Fluoroquinolones are known to cause acute renal failure due to interstitial nephritis. Case Presentation: Here we present an elderly woman who developed oliguric acute kidney injury (AKI) after receiving oral and intravenous ciprofloxacin in a 48-hour period. Recently, several case reports have been published in the literature regarding the presence of crystals in the urine sediment of patients treated with ciprofloxacin for different types of systemic infections. Ciprofloxacin crystals precipitate in alkaline urine and provoke renal failure through intra-tubular precipitation. Conclusions: Conservative measures including intravenous hydration and avoidance of alkalinization of the urine can reverse this condition if applied in time.

AB - Background: Fluoroquinolones are known to cause acute renal failure due to interstitial nephritis. Case Presentation: Here we present an elderly woman who developed oliguric acute kidney injury (AKI) after receiving oral and intravenous ciprofloxacin in a 48-hour period. Recently, several case reports have been published in the literature regarding the presence of crystals in the urine sediment of patients treated with ciprofloxacin for different types of systemic infections. Ciprofloxacin crystals precipitate in alkaline urine and provoke renal failure through intra-tubular precipitation. Conclusions: Conservative measures including intravenous hydration and avoidance of alkalinization of the urine can reverse this condition if applied in time.

KW - Acute kidney injury

KW - Crystalluria

KW - Fluoroquinolones

KW - Interstitial nephritis

UR - http://www.scopus.com/inward/record.url?scp=84925073053&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84925073053&partnerID=8YFLogxK

U2 - 10.12860/jnp.2015.06

DO - 10.12860/jnp.2015.06

M3 - Article

AN - SCOPUS:84925073053

VL - 4

SP - 29

EP - 31

JO - Journal of Nephropathology

JF - Journal of Nephropathology

SN - 2251-8363

IS - 1

ER -